North Carolina, 2007

Damaging Winds in North Carolina, August 30, 2007

August 30, 2007 · NWS RAH · 2 events in 2 counties and zones

Isolated thunderstorms developed across the western piedmont along a weak low pressure trough and during peak daytime heating.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Isolated thunderstorms developed across the western piedmont along a weak low pressure trough and during peak daytime heating.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 30, 2:10 PM EST, 5 hours 20 minutes earlier.

Area forecast discussion, Aug 30, 2:10 PM EST, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
310 PM EDT THU AUG 30 2007

.SYNOPSIS...
A WEAK SURFACE TROUGH WILL LINGER OVER THE FOOTHILLS AND WESTERN
PIEDMONT THROUGH FRIDAY... WHILE A NARROW RIDGE OF HIGH PRESSURE
WILL DISSIPATE OVER THE EASTERN THIRD OF NC. MEANWHILE... A STRONGER
HIGH WILL BUILD SOUTH FROM CENTRAL CANADA AND PUSH A COLD FRONT INTO
OUR AREA SATURDAY.

&&

.NEAR TERM /THROUGH FRIDAY/...NO CHANGE TO PAST THINKING.
ISOLATED TO SCATTERED CONVECTIVE POTENTIAL WILL CONTINUE TO BE
GREATEST ACROSS THE WESTERN PIEDMONT THROUGH FRIDAY AFTERNOON.
MODEL RESOLUTION IN THE DEPICTION OF SUBTLE DISTURBANCES IN THE NW
ALOFT HAVE NOT BEEN THE BEST TO SAY THE LEAST. SO CONFIDENCE IS LOW
WITH THE HANDLING OF SHORTWAVE DETAILS THROUGH THE NEXT 24 HOURS.
SE DIVING SHORTWAVE TROUGH OVER THE OHIO VALLEY...BEST DETECTED IN
WV IMAGERY...WILL APPROACH THE AREA TONIGHT...AND THEN MOVE EAST OF
THE AREA BY TOMORROW AFTERNOON. THIS WILL RESULT IN WEAK UPPER
VERTICAL MOTION OVERSPREADING THE AREA TOWARDS DURING THE PREDAWN
HOURS...JUSTIFYING THE CONTINUANCE OF NOCTURNAL ISOLATED TO SMALL
CHANCE POPS IN THE WEST...WHERE HIGHER MOISTURE AND INSTABILITY WILL
PERSIST. PARTLY TO MOSTLY CLOUDY SKIES WILL KEEP MINS IN THE LOWER
70S...ON THE WARM SIDE OF STATISTICAL GUIDANCE...WITH THE EXCEPTION
OF MID TO UPPER 60S IN THE COOLER NE.

WEAK AREA OF LOW PRESSURE THAT WAS PARKED ACROSS UPSTATE SC/SW NC
WILL MIGRATE SOUTH DURING THE DAY TOMORROW...LEAVING THE FORECAST
AREA...INCLUDING WESTERN PORTIONS...UNDER A WEAK NORTHERLY WIND FLOW
AT THE SURFACE. ALTHOUGH I HAVE MY ASSUMPTIONS THAT THERE WILL BE A
LINGERING INVERTED TROUGH IN ITS WAKE...THE LOW-LEVEL CONFLUENCE IS
EXPECTED TO BE MUCH WEAKER TOMORROW THAN IN DAYS PAST. SO DESPITE AN
INCREASE IN OVERALL MOISTURE...THE LACK OF A LOW LEVEL SUPPORT COULD
ACTUALLY RESULT IN LESSER COVERAGE TOMORROW AFTERNOON. HIGH
TEMPERATURE TOMORROW AFTERNOON PROBLEMATIC DUE TO LOW CONFIDENCE IN
MODEL RESOLUTION OF LOW-LEVEL MOISTURE. AS MID-LEVEL CAP CONTINUES
TO WEAKEN...DO NOT EXPECT HIGH BASED STRATOCU TO STAY AROUND AS LONG
AS IT HAS TODAY. FORECAST SOUNDINGS SHOW A GOOD DEAL OF MOISTURE
FROM 500MB ON UP...SO EITHER WAY...WE SHOULD BE 3 TO 5 DEGREES
COOLER THAN FULL SUN THICKNESSES...AND NOT FAR FROM CURRENT
AFTERNOON READINGS CONSISTING OF UPPER 80S TO AROUND 90.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
DEEP NORTHERLY FLOW WILL LIMIT MOISTURE AVAILABILITY AND A DOMINANCE
OF ISENTROPIC DOWNGLIDE AS WEAK COLD FRONT DROPS SLOWLY SOUTH
THROUGH THE AREA THROUGH LATE SATURDAY AFTERNOON THROUGH SATURDAY
NIGHT... BEST DEPICTED WITH MODEL LIS. MODEL QPF IS JUST BARELY
SHORT OF NIL...AS ADEQUATE VERTICAL WIND SHEAR AND INSTABILITY IS
JUST NOT AVAILABLE. KEPT THE ISOLATED POPS ACROSS THE AREA FOR
SATURDAY... TAPERING OFF NORTH TO SOUTH SATURDAY NIGHT AS DRIER AIR
WORKS IN FROM THE NORTH.  CLOUDS COULD BE SLOW TO MIX OUT ON
SATURDAY WITH BOTH THE NAM AND GFS MOISTURE TIME HEIGHT CROSS
SECTIONS...SHOWING THE LOWEST 5KFT SATURATED WITH NE ATLANTIC
MARITIME AIR. CURRENT FORECAST HIGHS COULD BE TOO WARM WITH CLOUDS
PERSIST ACROSS THE AREA. HIGHS IN THE MID TO UPPER 80S.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
THERE IS FAIRLY GOOD AGREEMENT THAT A MID-LEVEL LOW OVER THE GULF
COAST STATES WILL RETROGRADE WESTWARD INTO THE PLAINS THROUGH MID
WEEK. THIS WILL BRING SOME MUCH NEEDED TO DROUGHT STRICKEN AREAS
ACROSS ALABAMA AND GEORGIA...BUT WILL KEEP CENTRAL NC ON THE OUTSIDE
LOOKING IN...AS RIDGING OVER THE TN AND OHIO VALLEY WILL RESULT IN
THE CLIMATOLOGICAL DRY NW FLOW ALOFT REGIME.

HEIGHTS ALOFT INCREASE TO NEAR NORMAL TO SLIGHTLY ABOVE AS
SUBTROPICAL RIDGE OVER THE WESTERN ATLANTIC EXPANDS WESTWARD
OVER THE SOUTHEASTERN US. LOW-LEVEL EASTERLY WIND
COMPONENT...CIRCULATING CLOCK-WISE AROUND OFFSHORE SURFACE HIGH...
COULD ACT TO TEMPER TEMPERATURES TO SLIGHTLY ABOVE NORMAL READINGS
THROUGH THE PERIOD. HIGHS IN THE UPPER 80S. LOWS IN THE 65 TO 70.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
WEAK LOW LEVEL FLOW MAINLY FROM THE NORTHEAST WITH LIGHT AND
VARIABLE WINDS AT THE SURFACE WILL PERSIST THROUGH FRIDAY MORNING.
AIR DRIFTING TOWARD A WEAK LOW PRESSURE TROUGH IN THE WESTERN
PIEDMONT WILL CONTAIN A NEAR SATURATED LAYER RESULTING IN SCATTERED
TO BROKEN STRATOCUMULUS WITH BASES AT 3 TO 5 THSD FT.  AREAS OF MVFR
VISIBILITY IN HAZE ARE ALSO EXPECTED NEAR DAYBREAK...POSSIBLY IFR IN
STRATUS AND FOG IN THE COASTAL PLAIN AND SANDHILLS...INCLUDING KFAY
AND KRWI.

FOR LATER FRIDAY THROUGH TUESDAY...A COLD FRONT IS EXPECTED TO MOVE
SOUTHWARD ACROSS THE AREA FRIDAY NIGHT AND BECOME NEARLY STATIONARY
SOUTH OF THE AREA ON SATURDAY.  THIS WILL BE ACCOMPANIED BY ISOLATED
SHOWERS AND TSTMS WITH POTENTIAL FOR BRIEF MVFR OR IFR CONDITIONS IN
RAIN.

A BROAD AREA OF HIGH PRESSURE TO THE NORTH WILL HELP PUSH MARITIME
AIR FROM OFF THE ATLANTIC INTO CENTRAL NORTH CAROLINA SUNDAY THROUGH
TUESDAY.  THIS WILL INCREASE THE POTENTIAL FOR STRATUS AND FOG EACH
MORNING WITH POSSIBLE MVFR OR IFR CONDITIONS.  OTHERWISE NO AVIATION
WEATHER HAZARDS ARE EXPECTED THROUGH TUESDAY.

&&

.CLIMATE...
EVEN IF NORMAL TEMPERATURES ARE REALIZED FOR THE REMAINDER OF THE
MONTH... RDU AND GSO WOULD BREAK THE ALL TIME RECORD FOR THE
HIGHEST MONTHLY AVERAGE TEMPERATURE EVER AND SHATTER THE HOTTEST
AUGUST ON RECORD.

THE MONTHLY AVERAGE TEMPERATURES AT RALEIGH-DURHAM AND GREENSBORO...
USING DATA THROUGH AUGUST 29TH... WAS 84.4F (7.2 DEGREES ABOVE
NORMAL)...AND 83.4F (7.2 DEGREES ABOVE NORMAL) RESPECTIVELY.

THE HIGHEST MONTHLY AVERAGE TEMPERATURE EVER AT RDU AND GSO ARE
82.5 AND 82.0 RESPECTIVELY...BOTH OF WHICH WERE SET DURING JULY OF
1993.

HERE ARE THE TOP 5 WARMEST AVERAGE TEMPERATURES FOR AUGUST ON RECORD:

        GSO              RDU
    (SINCE 1929)     (SINCE 1944)

1)  80.0/1975         80.6/1995
2)  79.7/1988         80.5/2006
3)  79.4/2006         80.3/1988
4)  79.4/1995         80.2/2005
5)  79.3/2005         80.0/1999

TOTAL NUMBER OF 90 DEGREE DAYS IN AUGUST AT RALEIGH-DURHAM THROUGH
AUGUST 29... 28.

THE TOTAL NUMBER OF 90 DEGREE DAYS FOR THE SEASON THROUGH AUGUST
29 AT RALEIGH-DURHAM... 64.

TOTAL NUMBER OF 90 DEGREE DAYS IN AUGUST FOR GREENSBORO THROUGH
AUGUST 29... 26.

THE TOTAL NUMBER OF 90 DEGREE DAYS FOR THE SEASON THROUGH AUGUST
29 AT GREENSBORO... 48.

THE SEVERE DROUGHT CONDITIONS ACROSS CENTRAL NORTH CAROLINA ARE
NOT EXPECTED TO IMPROVE MUCH IF AT ALL THROUGH THE UPCOMING WEEK.

THROUGH 8AM THIS MORNING...THE MONTH TO DATE RAINFALL TOTAL AND
DEPARTURE FROM THE 30 YEAR NORMAL AT GREENSBORO WAS 1.36 (2.22
BELOW NORMAL). AT RALEIGH-DURHAM...THE RAINFALL TOTAL FOR THE MONTH
WAS ONLY 0.91 (2.61 BELOW NORMAL). IF THESE RAINFALL TOTALS REMAINED
UNCHANGED...THIS WOULD BE ONE OF THE DRIEST AUGUSTS ON RECORD AT
BOTH LOCATIONS.

HERE ARE THE DRIEST AUGUSTS AT GSO AND RDU ON RECORD:

        GSO              RDU
    (SINCE 1929)     (SINCE 1944)

1)  0.71/1972         0.81/1950
2)  1.13/1979         1.01/1997
3)  1.19/1962         1.13/1984
4)  1.40/1932         1.31/1956
5)  1.44/1983         1.52/1976

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...CBL
NEAR TERM...CBL
SHORT TERM...CBL
LONG TERM...CBL
AVIATION...RFG
CLIMATE...STAFF
Hazardous weather outlook, Aug 30, 4:21 AM EST, 15 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
521 AM EDT THU AUG 30 2007

NCZ007>011-021>028-038>043-073>078-083>086-088-089-310930-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
521 AM EDT THU AUG 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 30, 5:19 PM EST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
619 PM EDT THU AUG 30 2007

NCZ038-302315-
DAVIDSON-
619 PM EDT THU AUG 30 2007

...STRONG THUNDERSTORMS WILL MOVE ACROSS DAVIDSON COUNTY THROUGH 715
PM EDT...

AT 619 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 5 MILES
NORTHWEST OF HIGH ROCK... OR ABOUT 12 MILES SOUTHWEST OF
LEXINGTON... MOVING SOUTH AT 10 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR OR JUST WEST OF HIGH ROCK LAKE
THROUGH 700 PM.

GUSTY WINDS OF 30 TO 40 MPH... AND FREQUENT CLOUD-TO-GROUND
LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

THESE STORMS WILL PASS CLOSE ENOUGH TO BRING THE THREAT OF STRONG
SHIFTING WINDS TO THE HIGH ROCK LAKE REGION. BOATERS SHOULD SEEK
SAFE HARBOR IMMEDIATELY.

BADGETT
Special weather statement, Aug 30, 6:30 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
730 PM EDT THU AUG 30 2007

NCZ038-039-073-074-310030-
DAVIDSON-MONTGOMERY-RANDOLPH-STANLY-
730 PM EDT THU AUG 30 2007

...THUNDERSTORMS WITH FREQUENT LIGHTNING AND HEAVY RAINFALL OVER THE
UWHARRIES...

AT 730 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS WITH HEAVY RAIN OVER SOUTHWEST RANDOLPH...
SOUTHEAST DAVIDSON... NORTHWEST MONTGOMERY... AND NORTHEAST STANLY
COUNTIES. THE STRONGEST THUNDERSTORMS EXTENDED FROM NEAR MARTHA
SOUTHWEST TO BADIN LAKE... MOVING SLOWLY TO THE SOUTH-SOUTHWEST AT
15 MPH.

LOCATIONS IMPACTED THROUGH 830 PM INCLUDE... RURAL SOUTHWEST
RANDOLPH COUNTY... NORTHWEST MONTGOMERY COUNTY... SOUTHERN DAVIDSON
COUNTY... NORTHERN STANLY COUNTY...  BADIN LAKE... BADIN... NEW
LONDON... ALBEMARLE.

GUSTY WINDS OF 30 TO 40 MPH... FREQUENT CLOUD-TO-GROUND LIGHTNING...
AND HEAVY RAIN FOR 20 TO 30 MINUTES... CAN BE EXPECTED WITH THESE
THUNDERSTORMS.

RAINFALL RATES WITH THESE STORMS WILL RANGE BETWEEN 1.5 AND 2 INCHES
PER HOUR. THESE RAINFALL RATES WILL PRODUCE MINOR FLOODING OF POOR
DRAINAGE AND FLOOD PRONE AREAS. MOTORISTS SHOULD USE CAUTION.

BADGETT
Special weather statement, Aug 30, 6:54 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
754 PM EDT THU AUG 30 2007

NCZ023-039-040-310045-
ALAMANCE-CHATHAM-RANDOLPH-
754 PM EDT THU AUG 30 2007

...STRONG THUNDERSTORMS WILL MOVE ACROSS ALAMANCE...RANDOLPH AND
CHATHAM COUNTIES THROUGH 845 PM EDT...

AT 750 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
SNOW CAMP...OR ABOUT 12 MILES NORTH OF SILER CITY...MOVING
SOUTH-SOUTHWEST AT 10 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR STALEY AROUND 825 PM
EDT...SILER CITY AROUND 835 PM EDT.  MORE THUNDERSTORMS ARE
DEVELOPING INTO EASTERN RANDOLPH COUNTY...AND WILL AFFECT
RAMSEUR...COLERIDGE...FRANKLINVILLE...AND SEAGROVE THROUGH 845 PM
EDT.

GUSTY WINDS OF 30 TO 40 MPH...HEAVY DOWNPOURS...SMALL HAIL AND
DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE
THUNDERSTORMS.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

BLS

The radar

The Raleigh/Durham radar (KRAX), 96 km away, was scanning. The volume nearest the first event began at 00:32 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chatham

When
August 30, 7:30 PM EST
Where
Chatham County, 3 mi W of Siler City Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.700, -79.553

Several trees were blown down near the intersection of West Third Street and Tripp Cottage Road.

Thunderstorm Wind, Alamance

When
August 30, 7:55 PM EST
Where
Alamance County, 2.99 mi SSW of Snow Camp
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.840, -79.450

One tree was blown down near the intersection of Anders and Pleasant Hill Church Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2007Every state in 2007This day in weather historyWarnings in North Carolina, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 53364, 53365.